On the global asymptotic stability of a hepatitis B epidemic model and its solutions by nonstandard numerical schemes

Abstract

Very recently, a hepatitis B epidemic model with saturated incidence rate has been proposed and analyzed in Khan et al. (Chaos Solitons Fractals 124:1–9, 2019). The local asymptotic stability of the disease endemic equilibrium (DEE) point of model has been established theoretically but its global asymptotic stability has not been studied. In this paper, we present a mathematically rigorous analysis for the global asymptotic stability of the DEE point of the model. More precisely, we prove that if the DEE point exists, then it is not only locally asymptotically stable but also globally asymptotically stable. Furthermore, we present an alternative proof for the global stability of the disease-free equilibrium point. The main result is that we obtain the complete global stability of the hepatitis B virus model. Besides, we construct nonstandard finite difference (NSFD) schemes preserving the essential qualitative properties of the continuous model. These properties include the positivity of solutions and the stability of the model. Dynamical properties of the proposed schemes are rigorously investigated by mathematical analyses and numerical simulations. Finally, numerical simulations are performed to confirm the validity of the theoretical results as well as the advantages of the NSFD schemes. Numerical simulations also indicate that the NSFD schemes are appropriate and effective to solve the continuous model. Meanwhile, the standard finite difference schemes such as the Euler scheme, the classical fourth-order Runge–Kutta scheme cannot preserve the essential properties of the continuous model. Consequently, they can generate numerical approximations which are completely different from the solutions of the model.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

References

  1. 1.

    Adekanye, O., Washington, T.: Nonstandard finite difference scheme for a Tacoma narrows bridge model. Appl. Math. Model. 62, 223–236 (2018)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Allen, J.L.S., Allen, L.J.S.: An Introduction to Mathematical Biology. Prentice Hall, New Jersey (2007)

    Google Scholar 

  3. 3.

    Allen, L.J.S., van den Driessche, P.: The basic reproduction number in some discrete-time epidemic models. J. Differ. Equations Appl. 14, 1127–1147 (2008)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Anguelov, R., Lubuma, J.M.-S.: Nonstandard finite difference method by nonlocal approximations. Math. Comput. Simul. 61, 465–475 (2003)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Ascher, U.M., Petzold, L.R.: Computer Methods for Ordinary Differential Equations and Differential-Algebraic Equations. Society for Industrial and Applied Mathematics, Philadelphia (1998)

    Google Scholar 

  6. 6.

    Boukanjime, B., Fatini, M.E.: A stochastic Hepatitis B epidemic model driven by Lévy noise. Phys. A 521, 796–806 (2019)

    MathSciNet  Google Scholar 

  7. 7.

    Dang, Q.A., Hoang, M.T.: Dynamically consistent discrete metapopulation model. J. Differ. Equations Appl. 22, 1325–1349 (2016)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Dang, Q.A., Hoang, M.T.: Lyapunov direct method for investigating stability of nonstandard finite difference schemes for metapopulation models. J. Differ. Equations Appl. 24, 15–47 (2018)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Dang, Q.A., Hoang, M.T.: Complete global stability of a metapopulation model and its dynamically consistent discrete models. Qual. Theory Dyn. Syst. 18, 461–475 (2019)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Dang, Q.A., Hoang, M.T.: Nonstandard finite difference schemes for a general predator-prey system. J. Comput. Sci. 36, 101015 (2019)

    MathSciNet  Google Scholar 

  11. 11.

    Dang, Q.A., Hoang, M.T.: Exact finite difference schemes for three-dimensional linear systems with constant coefficients. Vietnam J. Math. 46, 471–492 (2018)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Dang, Q.A., Hoang, M.T., Dang, Q.L.: Nonstandard finite difference schemes for solving a modified epidemiological model for computer viruses. J. Comput. Sci. Cybern. 34, 171–185 (2018)

    Google Scholar 

  13. 13.

    Dimitrov, D.T., Kojouharov, H.V.: Stability-preserving finite-difference methods for general multi-dimensional autonomous dynamical systems. Int. J. Numer. Anal. Model. 4(2), 280–290 (2007)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Dimitrov, D.T., Kojouharov, H.V.: Nonstandard finite difference schemes for general two-dimensional autonomous dynamical systems. Appl. Math. Lett. 18, 769–774 (2005)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Dimitrov, D.T., Kojouharov, H.V.: Positive and elementary stable nonstandard numerical methods with applications to predator-prey models. J. Comput. Appl. Math. 189, 98–108 (2006)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Dimitrov, D.T., Kojouharov, H.V.: Nonstandard finite-difference methods for predator-prey models with general functional response. Math. Comput. Simul. 78, 1–11 (2008)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Egbelowo, O.F.: Nonstandard finite difference approach for solving 3-compartment pharmacokinetic models. Int. J. Numer. Methods Biomed. Eng. 34, e3114 (2018). https://doi.org/10.1002/cnm.3114

    MathSciNet  Google Scholar 

  18. 18.

    Egbelowo, O.: Nonlinear elimination of drugs in one-compartment pharmacokinetic models: nonstandard finite difference approach for various routes of administration. Math. Comput. Appl. 23(2), 27 (2018)

    MathSciNet  Google Scholar 

  19. 19.

    Egbelowo, O.F.: The nonstandard finite difference method applied to pharmacokinetic models. Ph.D. Thesis, University of the Witwatersrand, Johannesburg, South Africa (2018)

  20. 20.

    Egbelowo, O., Harley, C., Jacobs, B.: Nonstandard finite difference method applied to a linear pharmacokinetics model. Bioengineering 4, 40 (2017)

    Google Scholar 

  21. 21.

    Elaydi, S.: An Introduction to Difference Equations. Springer, New York (1999)

    Google Scholar 

  22. 22.

    Garba, S.M., Gumel, A.B., Lubuma, J.M.-S.: Dynamically-consistent non-standard finite difference method for an epidemic model. Math. Comput. Model. 53(1–2), 131–150 (2011)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Hoang, M.T., Nagy, A.M.: Uniform asymptotic stability of a Logistic model with feedback control of fractional order and nonstandard finite difference schemes. Chaos Solitons Fractals 123, 24–34 (2019)

    MathSciNet  Google Scholar 

  24. 24.

    Hoang, M.T., Egbelowo, O.F.: Nonstandard finite difference schemes for solving an SIS epidemic model with standard incidence. Rend. Circ. Mat. Palermo II Ser. (2019). https://doi.org/10.1007/s12215-019-00436-x

  25. 25.

    Iggidr, A., Bensoubaya, M.: New results on the stability of discrete-time systems and applications to control problems. J. Math. Anal. Appl. 219, 392–414 (1998)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Khan, T., Ullah, Z., Ali, N., Zaman, G.: Modeling and control of the hepatitis B virus spreading using an epidemic model. Chaos Solitons Fractals 124, 1–9 (2019)

    MathSciNet  Google Scholar 

  27. 27.

    Korpusik, A.: A nonstandard finite difference scheme for a basic model of cellular immune response to viral infection. Commun. Nonlinear Sci. Numer. Simul. 43, 369–384 (2017)

    MathSciNet  Google Scholar 

  28. 28.

    LaSalle, J.P.: The Stability of Dynamical Systems. SIAM, Philadelphia (1976)

    Google Scholar 

  29. 29.

    Lavanchy, D.: Hepatitis B virus epidemiology, disease burden, treatment and current and emerging prevention and control measures. J. Viral Hepat. 11, 97–107 (2004)

    Google Scholar 

  30. 30.

    Mann, J., Roberts, M.: Modelling the epidemiology of hepatitis B in New Zealand. J. Theor. Biol. 269, 266–72 (2011)

  31. 31.

    Martcheva, M.: An Introduction to Mathematical Epidemiology (Texts in Applied Mathematics), 1st edn. Springer, New York (2015)

    Google Scholar 

  32. 32.

    McMahon, B.J.: Epidemiology and natural history of hepatitis B. Semin. Liver Dis. 25(Suppl 1), 3–8 (2005)

    Google Scholar 

  33. 33.

    Mickens, R.E.: Nonstandard Finite Difference Models of Differential Equations. World Scientific, Singapore (1993)

    Google Scholar 

  34. 34.

    Mickens, R.E.: Applications of Nonstandard Finite Difference Schemes. World Scientific, Singapore (2000)

    Google Scholar 

  35. 35.

    Mickens, R.E.: Nonstandard finite difference schemes for differential equations. J. Differ. Equations Appl. 8, 823–847 (2002)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Mickens, R.E.: Advances in the Applications of Nonstandard Finite Difference Schemes. World Scientific, Singapore (2005)

    Google Scholar 

  37. 37.

    Stuart, A.M., Humphries, A.R.: Dynamical Systems and Numerical Analysis. Cambridge University Press, Cambridge Monographs on Applied and Computational Mathematics, Cambridge (1996)

  38. 38.

    Tadmon, C., Foko, S.: Modeling and mathematical analysis of an initial boundary value problem for hepatitis B virus infection. J. Math. Anal. Appl. 474, 309–350 (2019)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Wang, K., Fan, A., Torres, A.: Global properties of an improved hepatitis B virus model. Nonlinear Anal. Real World Appl. 11, 3131–3138 (2010)

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Wood, D.T., Kojouharov, H.V.: A class of nonstandard numerical methods for autonomous dynamical systems. Appl. Math. Lett. 50, 78–82 (2016)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Wood, D.T., Kojouharov, H.V., Dimitrov, D.T.: Universal approaches to approximate biological systems with nonstandard finite difference methods. Math. Comput. Simul. 133, 337–350 (2017)

    MathSciNet  Google Scholar 

  42. 42.

    Zhang, S., Zhou, Y.: Dynamic analysis of a hepatitis B model with three-age-classes. Commun. Nonlinear Sci. Numer. Simul. 19, 2466–2478 (2014)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

The authors thank the anonymous referees for useful comments that led to a great improvement of the paper.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Manh Tuan Hoang.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendices

Appendix 1: The basic reproduction number of NFSD scheme (10)

We compute the basic reproduction number for NSFD scheme (10) by the next-generation matrix approach proposed in [3].

Note that the first and second equations of system (10) do not include the component R. Hence, it is sufficient to consider the following sub-system:

$$\begin{aligned} \dfrac{S_{k + 1} - S_k}{\phi (h)}= & {} \Lambda - \dfrac{\alpha S_k I_k}{1 + \gamma I_k} - (\mu _0 + \nu )S_k,\nonumber \\ \dfrac{I_{k + 1} - I_k}{\phi (h)}= & {} \dfrac{\alpha S_k I_k}{1 + \gamma I_k} - (\mu _0 + \mu _1 + \beta )I_k. \end{aligned}$$
(20)

We reorder the states in system (20) as \((I_k, S_k)\). Then the unique disease-free equilibrium point of system (20) becomes \((0, S^0)\). The Jacobian matrix of system (20) at this equilibrium point is

$$\begin{aligned} J = \begin{pmatrix} 1 - \phi (\mu _0 + \mu _1 + \beta ) + \phi \alpha S^0&{}0\\ &{}&{}\\ -\phi \alpha S^0&{}1 - \phi (\mu _0 + \nu ) \end{pmatrix}. \end{aligned}$$

Next, we represent the matrix J in the form

$$\begin{aligned} J = \begin{pmatrix} F + T&{} 0\\ &{}\\ A&{} C \end{pmatrix}, \end{aligned}$$

where

$$\begin{aligned} T := 1 - \phi (\mu _0 + \mu _1 + \beta ), \quad F := \phi \alpha S^0, \quad A := -\phi \alpha S^0, \quad C:= 1 - \phi (\mu _0 + \nu ). \end{aligned}$$

It is easy to see that if condition (11) holds, then F and T are non-negative, \(F + T\) is irreducible, and matrices C and T satisfy \(\rho (T) < 1\) and \(\rho (C) < 1\). Consequently, all assumptions of Theorem 2.1 in [3] are met and hence, the basic reproduction number of system (10) can be computed by

$$\begin{aligned} {\mathcal {R}}_0 = \rho \Big (F(1 - T)^{-1}\Big ) = \dfrac{\alpha \Lambda }{(\mu _0 + \nu )(\mu _0 + \mu _1 + \beta )}. \end{aligned}$$
(21)

Appendix 2: An extension of the Lyapunov stability theorem for discrete-time systems

We recall briefly from [25] an extension of the Lyapunov stability theorem for discrete-time systems.

Let us consider a system of difference equations

$$\begin{aligned} {\left\{ \begin{array}{ll} x(k + 1) = f\big (x(k)\big ), &{}\quad x \in {\mathcal {U}},\\ f(0) = 0, \end{array}\right. } \end{aligned}$$
(22)

5 where \({\mathcal {U}}\) is a neighborhood of the origin in \({\mathbb {R}}^n\) and \(f: {\mathbb {R}}^n \rightarrow {\mathbb {R}}^n\) is a continuous function.

For each \(p \in {\mathcal {U}}\), let \(f^k(p)\) denote the value at time k of the solution of (22) starting at p. We denote

$$\begin{aligned} f^+(p) := \Big \{f^k(p)\big |k \in {\mathbb {N}}\Big \}, \quad B_{\epsilon } := \Big \{x \in {\mathbb {R}}^n\big |\Vert x \Vert < \epsilon \Big \}. \end{aligned}$$
(23)

Definition

[25, Definition 2.3] A set Y is invariant if \(f(Y) = Y\), positively invariant if \(f(Y) \subset Y\), and negatively invariant if \(Y \subset f(Y)\).

Definition

[25, Definition 2.4] Let Y be a closed positively invariant set such that \(0 \in Y\). The origin is said to be:

  1. (a)

    Y-stable if \(\forall \epsilon > 0\), \(\exists \delta > 0\): \(f^+\big (B_{\delta } \cap Y) \subset B_{\epsilon }\).

  2. (b)

    Y-asymptotically stable if it is Y-stable and there exists \(\delta > 0\) such that

    $$\begin{aligned} \lim _{k \rightarrow \infty }f^{k}(x) = 0, \quad \forall x \in B_{\delta } \cap Y. \end{aligned}$$

Definition

[25, Definition 2.6] A real-valued function V is a Lyapunov function for system (22) in a neighborhood \({\mathcal {U}}\) of the origin if \(V(0) = 0\) and \(V\big (f(x)\big ) - V(x) \le 0\) for all \(x \in {\mathcal {U}}\).

Theorem 8

[25, Theorem 3.3]) If there exists a function \(V \in C^0\big ({\mathbb {R}}^n, {\mathbb {R}}^+\big )\) satisfying

  1. 1.

    \(V(x) \ge 0\) for all \(x \in {\mathbb {R}}^n\) and \(V(0) = 0\),

  2. 2.

    \(\Delta V(x) = V\big (f(x)\big ) - V(x) \le 0\) for all \(x \in {\mathbb {R}}^n\),

  3. 3.

    0 is \(G^*\)-globally asymptotically stable where \(G^*\) is the largest positively invariant set contained in \(G : = \bigg \{x \in {\mathbb {R}}^n\big |\Delta V(x) = V\big (f(x)\big ) - V(x) = 0\bigg \}\),

  4. 4.

    All the solutions of system (22) are bounded, then the origin is globally asymptotically stable.

The stability version and the local stability version of Theorem 8 can be found in [25].

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hoang, M.T., Egbelowo, O.F. On the global asymptotic stability of a hepatitis B epidemic model and its solutions by nonstandard numerical schemes. Bol. Soc. Mat. Mex. 26, 1113–1134 (2020). https://doi.org/10.1007/s40590-020-00275-2

Download citation

Keywords

  • Hepatitis B epidemic model
  • Global asymptotic stability
  • Lyapunov function
  • Nonstandard finite difference schemes
  • Numerical simulations

Mathematics Subject Classification

  • 37N25
  • 37B25
  • 37M05
  • 65L12